Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A canonical partition of the periodic orbits of chaotic maps


Author: Kathleen T. Alligood
Journal: Trans. Amer. Math. Soc. 292 (1985), 713-719
MSC: Primary 58F12; Secondary 34C35, 58F08, 58F13, 58F22
DOI: https://doi.org/10.1090/S0002-9947-1985-0808749-X
MathSciNet review: 808749
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the periodic orbits of an area-contracting horseshoe map can be partitioned into subsets of orbits of minimum period $ k,\;2k,\;4k,\;8k \ldots $, for some positive integer $ k$. This partition is natural in the following sense: for any parametrized area-contracting map which forms a horseshoe, the orbits in one subset of the partition are contained in a single component of orbits in the full parameter space. Furthermore, prior to the formation of the horseshoe, this component contains attracting orbits of minimum period $ {2^m}k$, for each nonnegative integer $ m$.


References [Enhancements On Off] (What's this?)

  • [AMY] K. T. Alligood, J. Mallet-Paret and J. A. Yorke, An index for the global continuation of relatively isolated sets of periodic orbits, Geometric Dynamics, Lecture Notes in Math., vol. 1007, Springer-Verlag, New York and Berlin, pp. 1-21. MR 730259 (85b:58108)
  • [CMY] S. N. Chow, J. Mallet-Paret and J. Yorke, A bifurcation invariant: degenerate orbits treated as clusters of simple orbits, Geometric Dynamics, Lecture Notes in Math., vol. 1007, Springer-Verlag, Berlin and New York.
  • [F] J. Franks, Period doubling and the Lefschetz formula, Trans. Amer. Math. Soc. 287 (1985), 275-283. MR 766219 (86d:58093)
  • [MY] J. Mallet-Paret and J. A. Yorke, Snakes: oriented families of periodic orbits, their sources, sinks, and continuation, J. Differential Equations 43 (1982), 419-450. MR 649847 (84a:58071a)
  • [S] S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817. MR 0228014 (37:3598)
  • [YA] J. A. Yorke and K. T. Alligood, Period doubling cascades of attractors: a prerequisite for horseshoes, Comm. Math. Phys. (to appear). MR 815187 (87k:58210)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F12, 34C35, 58F08, 58F13, 58F22

Retrieve articles in all journals with MSC: 58F12, 34C35, 58F08, 58F13, 58F22


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1985-0808749-X
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society